Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 191, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2001, 7:44 PM CDT for Page County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 2001, 7:44 PM CDT (00:44 UTC)
- Expired
- May 10, 2001, 8:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Page County, IA
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 979 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
702 WUUS53 KOAX 110043 SVROMA IAC145-110115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 744 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 815 PM CDT * AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER COIN...OR ABOUT 47 MILES NORTHEAST OF FALLS CITY...MOVING EAST NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YORKTOWN AROUND 750 PM CDT CLARINDA AROUND 805 PM CDT HEPBURN AROUND 815 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4069 9538 4056 9522 4068 9496 4090 9506 SKERRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:22 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 10, 2:22 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 222 PM CDT THU MAY 10 2001 FORECAST CHALLENGES -- THUNDERSTORMS IN PERIOD ONE SYNOPSIS -- LATEST MOISTURE CHANNEL IMAGERY SHOWED A SHORTWAVE TRANSLATING ACROSS N-CNTRL NEB/S-CNTRL SD WITH AN AREA OF ENHANCED LIFT FROM CNTRL NEB TO WRN MN. AT THE SURFACE, KOAX 88D REFLECTIVITY SHOWED A BOUNDARY FROM AROUND ONAWA IA TO COLUMBUS SLOWLY MOVING SWD. 18Z OAX SOUNDING AND LAPS/RUCII MODEL OUTPUT SUGGESTS THE AIRMASS HAS BECOME MODERATELY UNSTABLE S OF THIS BOUNDARY WITH SBCAPES OF 1500-2500 J/KG. DEEP-LAYERED SHEAR VALUES ARE MARGINAL FOR UPDRAFT ROTATION, ESPECIALLY S OF THE PLATTE RIVER, BUT HODOGRAPHS IN THE IMMEDIATE VICINITY OF THE SURFACE BOUNDARY MAY BE AUGMENTED ENOUGH TO SUPPORT SUPERCELL DEVELOPMENT. SEE SWOMCD 0714 FOR ADDITIONAL MESOSCALE INFORMATION. FORECAST -- IN THE SHORT TERM, SEVERE WEATHER POTENTIAL, INCLUDING FLASH FLOODING IS THE MAIN FORECAST CONCERN. LATEST VISIBLE SATELLITE AND RADAR DATA SUGGEST THE MAIN THUNDERSTORM DEVELOPMENT WILL BE S OF THE PLATTE RIVER IN NEB AND S OF HARLAN IN W-CNTRL IA. LAST NIGHT'S CONVECTION PRODUCED THE HEAVIEST RAINFALL FROM DODGE COUNTY SEWD INTO MONTGOMERY COUNTY IA, AND QPF OUTPUT FROM THE RUCII AND ETA SUGGEST THAT THE MAJORITY OF THE PRECIPITATION WILL FALL TO THE S OF THIS AREA. CURRENT FLASH FLOOD VALUES ARE AROUND AN INCH ACROSS MUCH OF THE AREA, SO ANY HEAVY RAINFALL WILL LEAD TO RUN OFF. AT THIS TIME, WE WILL HOLD OFF ON THE ISSUANCE OF A FLASH FLOOD WATCH AND CLOSELY MONITOR THE PROGRESSION OF ANY CONVECTIVE DEVELOPMENT. THUNDERSTORM OUTFLOW AND LARGE-SCALE SUBSIDENCE IN THE WAKE OF THE AFOREMENTIONED SHORTWAVE SHOULD DRIVE THE SURFACE FRONT S OF THE AREA BY FRIDAY MORNING. WE WILL BE UNDERGOING SLIGHT COLD ADVECTION DURING THE DAY ON FRIDAY WITH A BLEND OF FWC AND MAV DATA LOOKING REASONABLE. THE NEXT CHANCE OF PRECIPITATION WILL BE ACROSS NERN NEB ON SATURDAY AS LOW-LEVEL WARM AND MOIST ADVECTION BECOMES FOCUSED ON A WARM FRONT LIFTING NWD THROUGH THE AREA. OTHERWISE, MOS TEMPERATURES LOOKED FAIRLY REASONABLE WITH MINOR DEVIATIONS MADE. I N THE EXTENDED, THE NEXT SURFACE FRONT AND ASSOCIATED MID-LEVEL SYSTEM WILL MOVE ACROSS THE AREA ON MONDAY WITH A CHANCE OF THUNDERSTORMS. OTHERWISE, THE FORECAST LOOKS DRY. .OMA...NONE MEAD
In the hours before
Local storm report, May 10, 3:00 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 1 W MODALE IA .75 INCH HAIL
05/09/01 HARRISON REPORTED BY COOPERATIVE
OBSERVER.Special weather statement, May 10, 5:00 PM CDT, 2 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-110700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT THU MAY 10 2001 STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THROUGH THIS EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY SOUTH OF A LINE FROM HARLAN IOWA TO OMAHA AND SEWARD. LATE THIS AFTERNOON...A COLD FRONT WAS MOVING SOUTH THROUGH THE AREA. THE ATMOSPHERE WAS VERY MOIST AND UNSTABLE SOUTH OF THE FRONT. THUNDERSTORM COVERAGE SHOULD INCREASE ALONG THE FRONT AS THE EVENING PROGRESSES...AND WILL SHIFT SOUTH. A FEW SUPERCELL STORMS ARE POSSIBLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SOME HEAVY RAIN IS ALSO POSSIBLE...WOULD COULD RESULT IN FLOODING OF SMALL STREAMS. MILLER
Local storm report, May 10, 7:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM SIDNEY IA 1 INCH HAIL
05/10/01 FREMONT REPORTED BY COOPERATIVE
OBSERVER.
0649 PM 6 E SIDNEY IA 1.75 INCH HAIL
05/10/01 FREMONT REPORTED BY HAM RADIO
OPERATOR.
0655 PM 8 S NEBRASKA CITY NE 1 INCH HAIL
05/10/01 OTOE REPORTED BY LAW
C ENFORCEMENT OFFICIAL.Special weather statement, May 10, 7:05 PM CDT, 39 minutes before
IAZ069-NEZ051>053-065>067-078-110030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 705 PM CDT THU MAY 10 2001 ...PARTS OF SEVERE THUNDERSTORM WATCH 223 CLEARED... THE NATIONAL WEATHER SERVICE HAS CLEARED THE FOLLOWING COUNTIES FROM SEVERE THUNDERSTORM WATCH NUMBER 223...POTTAWATTAMIE... DOUGLAS...SARPY...SAUNDERS...CASS...LANCASTER...SEWARD...AND SALINE. A LINE OF THUNDERSTORMS HAS DEVELOPED FARTHER TO THE rSOUTH AND THE CHANCE OF SEVERE WEATHER IN THE NORTHERN PART OF THE WATCH HAS DECREASED CONSIDERABLY. MILLER
Local storm report, May 10, 7:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 8 S NEBRASKA CITY NE 1 INCH HAIL
05/10/01 OTOE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:00 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 45 min |
| May 10, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 30 min |
| May 10, 7:20 PM CDT | Tornado Warning | OAX | Fremont, Page | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.